Hail, Rock
- When
- April 22, 5:50 PM CST
- Where
- Rock County, 6.98 mi S of Bassett
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.480, -99.540
Report via social media.
After record highs in the middle to upper 90s and very strong southerly, non-thunderstorm winds, a strong cold front pushed into western Nebraska during the late evening hours. A squall line developed along an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
After record highs in the middle to upper 90s and very strong southerly, non-thunderstorm winds, a strong cold front pushed into western Nebraska during the late evening hours. A squall line developed along an approaching cold front. Within the squall line, strong straight line winds and hail up to the size of ping pong balls were reported. In advance of the front, gusty southerly winds produced areas of blowing dust which reduced visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 22, 2:47 PM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 347 PM CDT Fri Apr 22 2022 .SHORT TERM...(This evening through Saturday night) Issued at 344 PM CDT Fri Apr 22 2022 Fire weather concerns continue Saturday as strong northwest winds develop along with dry air. The concern will be for areas especially south of I-80. A fire weather section below has more detailed information regarding the fire potential. Potent upper trough is evident on WV imagery moving this afternoon moving across Utah. Surface low pressure is in the process of rapidly deepening across the Nebraska Panhandle ahead of this feature. This is resulting in a tight east-west pressure gradient across the Plains. Strong southerly low-level flow is helping transport quality Gulf moisture/humidity northward into the region. A dry line has become established across western Kansas into western Nebraska with a warm front located near the NE/SD border. An EML has overspread the area and resulting in a capping inversion across the region. CAMS are reflecting this and do not give much support of development near the warm front late this afternoon, but continue to focus more on the dry line across western Kansas for at least isolated convective development around 23Z-01Z timeframe. By early evening, soundings are very favorable for supercells along the HWY 83 corridor and vicinity as winds in the low-levels begin to back slightly to the southeast. This coincides with a westward retreating dry line with a surge of lower 60s dew point into western Nebraska. The isolated convection in western Kansas could grow upscale into a couple of supercells as it travels northeastward into southwest and central Nebraska during the evening. The other focus will be along the surging cold front that essentially meets the westward retreating dry line mid-evening across west central Nebraska. This is about the time that the best forcing arrives, and should see the rapid development of a squall line take shape along the cold front/dry line. This line is then expected to advance quickly eastward across the area overnight. This line will be pushing into a favorable environment with a strong southerly LLJ, etc. It appears that the line could remain near- surface based due to the rapid increasing low-level moisture and strong southerly winds and mixing through the boundary layer. This scenario could lead to the potential for an isolated tornado along the leading edge of the line. Regardless, strong winds will be likely as 55-65 kt low level jet could lead to gusts nearing 60 mph (even well ahead of the line) as the strong winds mix to the surface. The upper low will move northeast across South Dakota on Saturday. Gusty northwest winds develop Saturday through Saturday night and then begin to decrease on Sunday. Bufkit sounding profile data indicates the potential for 55 mph gusts. Threat for light wrap- around rain or snow, mostly across northwest Nebraska. We'll have to watch the higher elevation of the Pine Ridge where 1-3" of wet snow could accumulate. .LONG TERM...(Sunday through Friday) Issued at 344 PM CDT Fri Apr 22 2022 Upper level ridging looks to dominate the weather for much of the upcoming week. Temperatures will be above normal by the middle of the week. The airmass will be dry the first half of the week. Some wind is expected during this time which could lead to potentially more fire weather concerns. It doesn't appear though that winds will be near as strong this coming week as they have been the last several. Upper troughing takes shape across the western CONUS late in the week. This should allow for some return flow of Gulf moisture through the Plains by late in the week, possibly leading to at least a slight chance for rainfall/thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1221 PM CDT Fri Apr 22 2022 For the KLBF terminal: Southerly winds will continue to increase into the evening hours, peaking in the 00z to 06z Saturday time frame. Wind gusts may top 45 KTS at the surface with LLWS possible up to 60 KTS at FL 2000 FT AGL. The threat for thunderstorms in the vicinity of the terminal will increase by late evening peaking in the 04z to 07z Saturday time frame. Variable wind gusts up to 55 KTS are possible INVOF thunderstorms with VISBY's as low as 1 SM. Winds will shift around to the southwest and west overnight with speeds falling off to 20 to 35 KTS. Flight conditions will be similar at the KVTN terminal, however the threat for thunderstorms will be decreased over northern Nebraska. With that in mind, will handle mention of thunder with a VCTS group. Winds will peak late evening Friday with surface wind gusts APPG 45 KTS and LLWS possible up to 60 KTS at FL 2000 FT AGL. && .FIRE WEATHER... Issued at 344 PM CDT Fri Apr 22 2022 Critical fire weather conditions will continue across the area through mid evening as strong southerly winds will increase into the evening hours. By mid evening, some wind gusts may top 60 MPH. Any fire starts will quickly spread and will be difficult to control. Later this evening, a squall line is expected to develop in the vicinity of highway 61. This line of storms will track quickly east into the overnight hours. Moisture will be limited with this line of storms, so there may be dry lightning strikes this evening and overnight. Behind the squall line, gusty westerly winds are expected overnight and some gusts may reach 50 MPH overnight. Windy conditions will continue into Saturday with elevated to near critical fire weather conditions. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 3 AM CDT /2 AM MDT/ Saturday for NEZ006>010-025>029-035>038-057>059-069>071. Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for NEZ204-206-208>210-219. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Buttler FIRE WEATHER...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 351 PM CDT Fri Apr 22 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-232100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 351 PM CDT Fri Apr 22 2022 /251 PM MDT Fri Apr 22 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Multiple weather hazards exist for western and north central Nebraska through tonight. The combination of near record high temperatures, very dry air, and strong southerly winds will create critical fire weather conditions this afternoon and early evening. Any fire start will be capable of spreading very rapidly and become uncontrollable. Wind gusts may reach 60 mph by this evening, primarily for southwest and central Nebraska. Travel will be very difficult for lightweight and high-profile vehicles, especially for those on east-west routes. Areas of blowing dust may significantly reduce visibility. Two rounds of thunderstorms are expected this evening. First, isolated thunderstorms are possible early evening. Later in the evening, a line of thunderstorms is possible, starting in western Nebraska and moving east. Each of these rounds of storms may become severe. The primary threats with both rounds are damaging winds and large hail. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Saturday, winds switch to northwesterly behind a powerful cold front and continue to be strong with gusts to 50 mph possible. Additional moisture appears likely for the northern Sandhills, where some of the precipitation will fall as snow. Up to one inch of snow accumulation is possible near the Pine Ridge by early Sunday morning. In southwest Nebraska, drier air will result in elevated fire weather conditions. Sunday and beyond, temperatures begin a gradual warming trend while dry air returns. When combined with gusty winds, periodic fire weather concerns are anticipated. For now, Tuesday appears to be the driest and windiest day of the stretch. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
04/22/2022 M62 MPH CHASE NE ASOS
&&
MELTZERSpecial Weather Statement
National Weather Service North Platte NE
516 PM CDT Fri Apr 22 2022
NEZ038-059-222300-
Custer NE-Lincoln NE-
516 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of southeastern Lincoln
and southwestern Custer Counties through 600 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gothenburg, or 21 miles northeast of Curtis, moving north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Callaway, Oconto, Etna, Lodi, Vroman and Pressey State Wildlife
Management Area.
This includes Interstate 80 in Nebraska between mile markers 203 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4073 10029 4081 10035 4131 10023 4128 9956
4105 9983 4104 10023 4071 10022
TIME...MOT...LOC 2216Z 187DEG 39KT 4086 10024
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
550 PM CDT Fri Apr 22 2022
NEZ059-222315-
Lincoln NE-
550 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of east central Lincoln
County through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gothenburg, or 20 miles northeast of Curtis,
moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vroman.
This includes Interstate 80 in Nebraska between mile markers 200 and
208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4087 10042 4108 10032 4102 10022 4080 10022
TIME...MOT...LOC 2249Z 202DEG 47KT 4088 10030
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
642 PM CDT Fri Apr 22 2022
NEZ006-009-230030-
Rock NE-Keya Paha NE-
642 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of central Rock and
eastern Keya Paha Counties through 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bassett, moving north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bassett, Newport, Burton, Nets Peak, Mariaville, Pony Lake, Sybrant,
Mills and Brocksburg.
This includes the following highways...
Highway 183 between mile markers 166 and 182.
Highway 20 between mile markers 254 and 271.
Highway 12 between mile markers 61 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4231 9932 4234 9963 4300 9966 4300 9926
TIME...MOT...LOC 2342Z 185DEG 34KT 4247 9955
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TaylorPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM NON-TSTM WND GST 4 E NORTH PLATTE 41.13N 100.69W
04/22/2022 M62 MPH LINCOLN NE ASOS
&&
CLIFFORD.COLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM NON-TSTM WND GST 2 NNW BROKEN BOW 41.43N 99.65W
04/22/2022 M59 MPH CUSTER NE ASOS
BROKEN BOW AIRPORT
&&
CLIFFORD.COLEThe North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
Report via social media.
Mesonet measured a 58 MPH thunderstorm wind gust at this location.
Mesonet reported gust of 58 MPH at this location.
Thunderstorm wind gust of 61 MPH reported at this location.
Thunderstorm wind gust estimated at 60 MPH produced some tree damage and knocked out power at this location. Some unknown size hail also fell at this location.
Thunderstorm wind gusts, estimated at 65 MPH were reported a this location.
Mesonet reported a 64 MPH wind gust at this location.
Thunderstorm wind gusts, estimated at 60 MPH, reported at this location.
A measured thunderstorm wind gust of 79 MPH reported at this location.
A UP Railroad mesonet reported a measured wind gust of 60 MPH at this location.
Thunderstorm wind gusts, estimated at 60 MPH and large tree limbs were reported down at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015933, 1015954, 1015934, 1015935, 1015943, 1015936, 1015937, 1015938, 1015939, 1015941, 1015942, 1015944.